Posted by: Shells | 2008/09/11

Medication side effects

Hi there

I recently had an upper respiratory tract infection and went to see a doctor who put me on an antibiotic, cough medicine and sinus medication as well as being put on an anti depressant (adco paraoxetine)

I was told it was okay to take all of these together so I did. However I noticed imediately that I was very nauseas, dizzy and disorientated. I felt as though I could not concentrate and as though I was completely out of control and high. I was confused and couldnt remember anything - not even my name and I was very thirsty and my eye sight was very blurry

My fiance took me to the doctor immediately and this doctor told me to stop taking everything and put me on a drip to flush my system out - he said it was an adverse reaction to all the medication and that I shouldnt have mixed any of them as it can cause all sorts of problems - even a mild stroke.

Is this correct? Was the other doctor I saw really that negligent?

I was told I can take the anti depressant again but only half a tablet and not to mix it with any other medication, but I am terrified to start taking the anti depressant again after this experience

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Rather a lot of meds to take all at once ! Antibiotics alone can have unpleasant psyche side-effetcs ( far more than people realize ), and depending on their ingredients, so can cough meds and cold meds and sinus meds. And all three can make one drowsy and woozy, with difficulty concentrating and feeling high. Dry mouth ( and hence thirst ) is typical ) and blurred vision ( fortunately not due to any eye damage, but to one's eyes being temporarily lazy in focussing ).
From what you say, the original combination was not at all wise, and all the symptoms which so alarmed you are likely to have been due to the sinus and cough meds.
Generally, if one has a Viral infection, like a cold or flu, one should NOT take antibiotics at first, as they have no effect on viruses. Only if later a secondary bacterial infection develops ( with colourful sputum, eg ) may one consider an antibiotic.
You should not have the same problems recurring on the antidepressant alone ( supposing that you are indeed depressed, which you did not mention in your introduction ), and starting at a low dose and then increasing it, while this might slightly delay the arrival of its benefits should reduce the side-effects if any.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.